Alert archive / Indiana / Red Flag Warnings in 2010

Red Flag Warning 5, NWS Northern Indiana

October 30, 201016 counties in Indiana; 4 counties in Ohio

NWS Northern Indiana issued this red flag warning at Oct 30, 2010, 2:50 PM EDT for 16 counties in Indiana; 4 counties in Ohio. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 30, 2010, 2:50 PM EDT (18:50 UTC)
Expired
Oct 30, 2010, 8:00 PM EDT
In force
5 hr
Issued by
NWS Northern Indiana

Counties Adams County, IN, Allen County, IN, Blackford County, IN, Cass County, IN, Fulton County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, Marshall County, IN, Miami County, IN, Pulaski County, IN, Starke County, IN, Wabash County, IN, Wells County, IN, White County, IN, Whitley County, IN, Allen County, OH, Paulding County, OH, Putnam County, OH, Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 55 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2010-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2010-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2362 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

149 
WWUS83 KIWX 301850
RFWIWX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
250 PM EDT SAT OCT 30 2010

...GUSTY WINDS AND LOW HUMIDITIES WILL ALLOW FOR AN INCREASED RISK
OF RAPIDLY MOVING GRASS AND FIELD FIRES INTO EARLY EVENING...

.A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT. AHEAD OF
IT...A STRONG SOUTHWESTERLY FLOW HAS ALLOWED TEMPERATURES TO CLIMB
TO AT OR ABOVE 60 DEGREES WITH MINIMUM RELATIVE VALUES INTO THE 25
TO 30 PERCENT RANGE. THE THREAT WILL DIMINISH AFTER SUNSET.

INZ012>018-020-022>027-032>034-OHZ015-016-024-025-310000-
/O.NEW.KIWX.FW.W.0005.101030T1850Z-101031T0000Z/
STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-
WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-
JAY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
250 PM EDT SAT OCT 30 2010 /150 PM CDT SAT OCT 30 2010/

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS
EVENING. 

SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 30 MPH...WILL
COMBINE WITH RELATIVE HUMIDITIES IN THE 25 TO 30 PERCENT
RANGE...TO ALLOW FOR AN INCREASED RISK OF RAPIDLY SPREADING FIELD
AND GRASS FIRES. DRY FUEL MOISTURE REMAINS LOW ACROSS MUCH OF THE
AREA DESPITE RECENT RAINFALL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FISHER
1 follow-up statement
806 
WWUS83 KIWX 302353
RFWIWX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
753 PM EDT SAT OCT 30 2010

.WITH DECREASING WIND SPEEDS AND SLOWLY RISING RELATIVE
HUMIDITIES THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE.

INZ012>018-020-022>027-032>034-OHZ015-016-024-025-310100-
/O.EXP.KIWX.FW.W.0005.000000T0000Z-101031T0000Z/
STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-
WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-
JAY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
753 PM EDT SAT OCT 30 2010 /653 PM CDT SAT OCT 30 2010/

...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT /7 PM CDT/ THIS
EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM EDT /7 PM CDT/ THIS
EVENING. 

DECREASING WIND SPEEDS AND SLOWLY RISING RELATIVE HUMIDITIES LATE
THIS EVENING HAVE REDUCED THE RISK FOR RAPIDLY SPREADING FIELD
AND GRASS FIRES.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this red flag warning went out at Oct 30, 1:42 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Oct 30, 1:42 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
142 PM EDT SAT OCT 30 2010

.AVIATION...
VFR CONDITIONS TO PREVAIL THROUGH THE PERIOD DESPITE COLD FRONT
DROPPING SOUTH TOWARDS THE REGION. HIGH CLOUDS WILL STREAM THROUGH
FROM TIME TO TIME WITH LOWER LEVELS TOO DRY TO SUPPORT MUCH CLOUD
COVER OR ANY PRECIP. ONCE SOMEWHAT BETTER MSTR DOES ARRIVE LATER
TONIGHT INTO SUNDAY...SETUP WILL BECOME MORE LAKE EFFECT BASED AND
BE SHIFTED TO THE WEST OF THE AREA. WINDS WILL BE GUSTY THIS
AFTERNOON...BUT SUFFICIENT MIXING HAS OCCURRED TO NOT REINTRODUCE
MENTION OF LLWS.

&&

.FIRE WEATHER...
WILL CHECK 2 PM OBSERVATIONS...BUT STILL A CLOSE CALL ON RED FLAG
WARNINGS. WINDS HAVE PICKED UP AS EXPECTED AND SEVERAL LOCATIONS
PUSHING 60 DEGREES WITH DEWPTS REMAINING IN THE UPPER 20S TO
AROUND 30.

&&

.PREV DISCUSSION... /ISSUED 1047 AM EDT SAT OCT 30 2010/

SHORT TERM...
ANOTHER MOSTLY BENIGN PERIOD IN STORE FOR THE CWA WITH ONLY A
COUPLE ITEMS OF INTEREST THROUGH SUNDAY NIGHT. WESTERN PERIPHERY
OF QUEBEC LOW DIGS INTO THE GREAT LAKES THROUGH TONIGHT WITH SFC
WAVE TRANSITING TODAY BRINGING SFC FRONT THROUGH THE REGION THIS
EVENING. WINDS INCREASE AHEAD OF SHTWV WITH H92 WIND FIELDS
APPROACHING 45 KTS THIS MORNING BEFORE EASING THIS AFTERNOON AND
MOMENTUM XFER SUGGESTING GUSTS TO 30MPH TODAY EASING THIS EVENING
AS FRONT PASSES AND WINDS VEER TO NNE. LITTLE MORE THAN INCREASED
CLOUDS WITH FROPA AS TIME HEIGHTS SHOW A PAINFULLY DRY AIRMASS
ALOFT NOT EXPECTED TO MODIFY WITH A COMPLETE LACK OF MOISTURE
RETURN AHEAD OF SHTWV. TEMPS WARMING GENERALLY NEAR 60 TODAY WITH
PLENTY OF SUN AND SW FLOW BUT COLDER AIR ARRIVES BEHIND THE FRONT
TONIGHT COOLING THE AREA OFF BACK INTO THE LOW 50S FOR HIGHS ON
SUNDAY. LOWS INTO THE MID 30S AS GRADIENT WINDS AGAIN HOLD UP TEMP
FALLS UNDER CLEAR SKIES.

LONG TERM...
PRONOUNCED PNA DVLPMNT THIS PD AS SIG HGT AMPLIFICATION OCCURS OVR
MOST OF THE WRN HEMISPHERE. DEPTH OF EPAC TROUGHING AND CONCURRENT
WRN RIDGING WILL DICTATE DEPTH OF ERN US TROUGHING BUT TRENDS SEEN
IN 00Z GUIDANCE CONSENSUS POINTS TO A PROXIMAL MID LVL TROUGH
PLACEMENT DVLPG THROUGH THE ERN LAKES LT WEEK. AS SUCH PRIOR
PREFERENCE TWD BLO NORMAL TEMPS STILL INTACT. IN ADDN...AT LEAST A
LK EFFECT PCPN THREAT ANTICIPATED ALTHOUGH DETAILS WITHIN ANY
PARTICULAR MED RANGE SOLUTION AT THIS POINT NOT YET WORTHY ENOUGH TO
PINPOINT A MENTION ESP IN LIGHT OF POTENTIAL FURTHER WWD ADJUSTMENTS
AND ASSOCD NWRN EXTENT OF WHAT SHLD BE A LARGE PCPN SHIELD. THUS
WILL STAND PAT THROUGH MOST OF THE PD W/A FEW TWEAKS NOTED W/TEMPS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SUNDAY FOR LMZ043-046.

&&

SHORT TERM...LUD
LONG TERM...T
AVIATION/FIRE WEATHER...FISHER
Hazardous weather outlook, Oct 30, 4:15 AM EDT, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
415 AM EDT SAT OCT 30 2010

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-310900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
415 AM EDT SAT OCT 30 2010 /315 AM CDT SAT OCT 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-310900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
415 AM EDT SAT OCT 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES WILL POSE A RISK TO SMALL CRAFT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Oct 30, 10:56 AM EDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1056 AM EDT SAT OCT 30 2010

INZ003>009-012>018-020-022>027-032>034-302100-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-
STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-
WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-
JAY-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...
NAPPANEE...LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...
KENDALLVILLE...LIGONIER...ALBION...AUBURN...GARRETT...KNOX...
NORTH JUDSON...BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...
PLYMOUTH...BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...
WINONA LAKE...SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...
SOUTH WHITLEY...FORT WAYNE...NEW HAVEN...MONTICELLO...BROOKSTON...
MONON...LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...
WABASH...NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...
OSSIAN...DECATUR...BERNE...MARION...GAS CITY...UPLAND...
HARTFORD CITY...MONTPELIER...PORTLAND...DUNKIRK
1056 AM EDT SAT OCT 30 2010 /956 AM CDT SAT OCT 30 2010/

...INCREASED THREAT FOR RAPIDLY SPREADING GRASS AND FIELD FIRES
THIS AFTERNOON...

A SYSTEM WILL BE MOVING INTO THE REGION TODAY AND
TONIGHT...BRINGING WITH IT VARYING AMOUNTS OF SUNSHINE AND
INCREASING WINDS. AFTERNOON HIGH TEMPERATURES ARE EXPECTED CLIMB
TO 59 TO 63 DEGREES ACROSS THE AREA WITH MINIMUM RELATIVE
HUMIDITIES IN THE 25 TO 35 PERCENT RANGE. GRASSES AND FUELS AS
WELL AS TIMBER REMAIN VERY DRY DESPITE THE MUCH NEEDED RAINFALL
EARLIER THIS WEEK.

THOSE PLANNING TO DO CLEANUP FROM THE RECENT STORMS AND HIGH WINDS
SHOULD USE EXTREME CAUTION IF BURNING AND IF POSSIBLE WAIT UNTIL
BETTER CONDITIONS ARRIVE. MANY COUNTIES ACROSS INDIANA REMAIN
UNDER BURN BANS. COUNTY FIRE OFFICIALS SHOULD REMAIN ALERT FOR THE
INCREASED WITH OF RAPIDLY SPREADING FIRES GIVEN EXPECTED WINDS OF
15 TO 25 MPH WITH GUSTS OF 30 MPH OR MORE. IF TEMPERATURES OR WINDS
LOOKS TO INCREASE ABOVE WHAT IS EXPECTED A RED FLAG WARNING MAY BE
ISSUED.

FISHER

Nearby

Red Flag Warnings in Indiana, 2010Red Flag Warnings in Ohio, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.